Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 76, NWS St. Louis, MO

May 24, 2010Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2010, 3:31 PM CDT for Washington County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2010, 3:31 PM CDT (20:31 UTC)
Expired
May 24, 2010, 4:00 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, IL

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3666 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS53 KLSX 242031
SVRLSX
ILC189-242100-
/O.NEW.KLSX.SV.W.0076.100524T2031Z-100524T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 400 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF COULTERVILLE...OR 9 MILES SOUTHWEST OF NASHVILLE...AND
  MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVELY GROVE...OAKDALE...CORDES...ELKTON...ADDIEVILLE AND STONE
  CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3835 8971 3843 8948 3822 8937 3822 8955
TIME...MOT...LOC 2031Z 151DEG 14KT 3825 8949
WIND...HAIL 60MPH 1.00IN

$$

TRUETT
2 follow-up statements
732 
WWUS53 KLSX 242046
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT MON MAY 24 2010

ILC189-242100-
/O.CON.KLSX.SV.W.0076.000000T0000Z-100524T2100Z/
WASHINGTON IL-
346 PM CDT MON MAY 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WASHINGTON COUNTY UNTIL 400 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF LIVELY GROVE...OR 9 MILES SOUTHWEST OF NASHVILLE...
MOVING NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  LIVELY GROVE...OAKDALE...CORDES...ELKTON...ADDIEVILLE AND STONE
  CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3835 8971 3843 8948 3822 8937 3822 8955
TIME...MOT...LOC 2045Z 154DEG 10KT 3826 8949
WIND...HAIL 60MPH 1.00IN

$$

TRUETT
122 
WWUS53 KLSX 242102
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT MON MAY 24 2010

ILC189-242111-
/O.EXP.KLSX.SV.W.0076.000000T0000Z-100524T2100Z/
WASHINGTON IL-
402 PM CDT MON MAY 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHINGTON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT DRIFTS THROUGH WESTERN WASHINGTON COUNTY.

LAT...LON 3835 8971 3843 8948 3822 8937 3822 8955
TIME...MOT...LOC 2046Z 154DEG 10KT 3826 8949

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:52 PM CDT, 39 minutes earlier.

Area forecast discussion, May 24, 2:52 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT MON MAY 24 2010

.DISCUSSION...
/251 PM CDT MON MAY 24 2010/

MAIN FORECAST CHALLENGE ONCE AGAIN IS TRYING TO PINPOINT WHEN AND
WHERE TSRA WILL DEVELOP THROUGH MIDWEEK UNDER THE RIDGE AXIS.
ACTIVE TSRA CONTINUE TO DEVELOP ALONG A WWD DRIFTING OUTFLOW
BOUNDARY THAT IS MOVING ACROSS FAR SWRN IL/SERN MO IN AN AREA WITH
MLCAPES AROUND 3000 J/KG WITH VERY LITTLE SHEAR. EXPECT THESE
STORMS WILL CONTINUE TO MOVE WWD THROUGH THE SRN HALF OF THE CWA
LATE THIS AFTN/EARLY PER CURRENT RADAR TRENDS AND SIMULATED
REFLECTIVITY FROM LATEST RUNS OF THE HRRR/NSSL WRF. SEVERE WEATHER
THREAT SHOULD BE LIMITED TO ISOLATED QUARTER SIZE HAIL OR DAMAGING
WINDS GIVEN THE AMOUNT OF INSTABILITY/LACK OF SHEAR. LOCALLY HEAVY
RAINFALL IS ALSO A CONCERN GIVEN THE SLOW MOVEMENT OF THE STORMS
AND PWATS AROUND 1.25 INCHES.

BEYOND THIS EVENING...EXPECT A LULL IN THE PRECIP OVERNIGHT INTO
EARLY TUESDAY.  HAVE BEST CHANCES OF AFTN/EVENING TSRA FOR TUESDAY
AND WEDNESDAY OVER THE NWRN HALF OF THE CWA WHICH MAY SEE SOME
WEAK UPPER SUPPORT FROM SHORTWAVES MOVING NNWWD ON THE ERN
PERIPHERY OF THE DEEP CONUS LONGWAVE TROUGH. HAVE CHANCE POPS OVER
THE ENTIRE AREA ON THURSDAY AS A WEAK COLD FRONT MOVES ACROSS THE
AREA.

HAVE GONE A BIT CLOSER TO THE COOLER NAM MOS TEMPS THE NEXT FEW DAYS
BASED ON THE EXPECTED CLOUDS AND RAIN CHANCES.

FORECAST FOR THE UPCOMING HOLIDAY WEEKEND IS LESS CLEAR TODAY THAN
YESTERDAY.  THE 00Z RUNS OF THE GLOBAL MODELS SHOW THE UPPER RIDGE
BEING SUPPRESSED INTO THE SRN CONUS THIS WEEKEND AS A STRONGER ERN
CANADIAN UPPER VORTEX DIGS SEWD THROUGH NEW ENGLAND.  THIS IN TURN
WILL PUSH THE THURSDAY COLD FRONT TO THE SOUTH OF OUR AREA
REPLACING THE WARM AND UNSTABLE AIRMASS WITH ONE LESS PRONE TO
PRODUCE SCT AFTN/EVENING TSRA. THERE IS GOOD ENOUGH AGREEMENT TO
GO WITH DRY WEATHER FRIDAY INTO SUNDAY. THEREAFTER...A SHORTWAVE
TROUGH MOVING ACROSS THE UPPER MIDWEST IN THE NEAR ZONAL FLOW WILL
LIKELY PUSH ANOTHER COLD FRONT INTO MO/IL BY MEMORIAL DAY. GIVEN THE
NOTABLE CHANGE IN THE MODELS AND THE DIFFICULTY IN TRYING TO TIME
SHORTWAVE TROUGHS IN PROGRESSIVE FLOW...HAVE ONLY ADDED A SLIGHT
CHANCE OF TSRA FOR LATE IN THE WEEKEND. OTHERWISE...FOLLOWED THE
HPC AND GEFS MEAN MOS TEMP GUIDANCE AND LOWERED TEMPS OVER THE
WEEKEND BASED ON THE EXPECTED CHANGE IN AIRMASS.

BRITT

&&

.AVIATION...
/1219 PM CDT MON MAY 24 2010/

LIGHT SLY FLOW WILL PERSIST. CU IS EXPECTED TO THIN SOMEWHAT TO
BECOME SCT. SCT SHRA/TSRA WILL BE POSSIBLE THIS AFTERNOON MAINLY
FOR SUS. BELIEVE TSRA WILL REMAIN E OF COU AND S OF UIN. CU WILL
DIMINISH AFTER SUNSET AND REFORM AGAIN LATE TUES MORNING.

SPECIFICS FOR KSTL...SCT TSRA WILL BE POSSIBLE LATER THIS
AFTERNOON AND LINGER INTO THE EARLY EVE. ANY TSRA THAT FORMS WILL
BE CAPABLE OF SMALL HAIL AND WIND GUSTS TO 50 MPH GIVEN THE
AMOUNT OF INSTABILITY AVAILABLE. TSRA AND CU WILL DIMINISH AFTER
SUNSET.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 24, 2:34 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
234 PM CDT MON MAY 24 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
234 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO THE EARLY EVENING
HOURS...MAINLY ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.
A FEW OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE PRODUCING
LARGE HAIL AND WINDS GUSTS IN EXCESS OF 50 MPH.

MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI RIVER.
PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY ACROSS
MUCH OF THE AREA MAINLY DURING THE AFTERNOON AND EVENING.

MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:24 PM CDTAreal Flood AdvisoryLSXFayette4 hr
May 24, 5:46 PM CDTSevere Thunderstorm WarningLSXBond, Clinton44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.